Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 154, NWS Sioux Falls, SD

July 17, 2017Brule County, Jerauld County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 17, 2017, 7:14 PM CDT for Brule County, Jerauld County, South Dakota. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 17, 2017, 7:14 PM CDT (00:14 UTC)
Expired
Jul 17, 2017, 8:00 PM CDT
In force
46 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Brule County, SD, Jerauld County, SD

The radar

The Aberdeen radar (KABR), 186 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 7:44 PM CDTTSTM WND GST 70Chamberlain, SDKICKED UP A LARGE AMOUNT OF DUST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.2 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2017-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 486 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2017-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
486 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
3095 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

041 
WUUS53 KFSD 180014
SVRFSD
SDC015-073-180100-
/O.NEW.KFSD.SV.W.0154.170718T0014Z-170718T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
714 PM CDT MON JUL 17 2017

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Southwestern Jerauld County in central South Dakota...
  Northern Brule County in south central South Dakota...

* Until 800 PM CDT

* At 713 PM CDT, severe thunderstorms were located along a line
  extending from near Etbauer Hill to near Reliance to 8 miles
  southwest of Lyman, moving east at 30 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Severe thunderstorms will be near, 
  Chamberlain around 735 PM CDT. 
  Lake Francis Case around 745 PM CDT. 
  Kimball around 800 PM CDT. 

Other locations impacted by these severe thunderstorms include
Pukwana.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4370 9941 4378 9941 4379 9936 4386 9931
      4391 9936 4394 9936 4394 9893 4416 9892
      4403 9869 4393 9879 4393 9881 4391 9881
      4373 9899 4367 9947
TIME...MOT...LOC 0013Z 280DEG 26KT 4412 9922 4388 9951 4378 9981 

HAIL...0.75IN
WIND...60MPH
 
$$

Dux
2 follow-up statements
826 
WWUS53 KFSD 180038
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
738 PM CDT MON JUL 17 2017

SDC015-073-180100-
/O.CON.KFSD.SV.W.0154.000000T0000Z-170718T0100Z/
Jerauld SD-Brule SD-
738 PM CDT MON JUL 17 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTHWESTERN JERAULD AND NORTHERN BRULE COUNTIES...

At 738 PM CDT, severe thunderstorms were located along a line
extending from near Gann Valley to near Chamberlain to 8 miles west
of Dude Ranch, moving east at 30 mph.

HAZARD...70 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings. 

these severe thunderstorms will remain over mainly rural areas of
southwestern Jerauld and northern Brule Counties, including the
following locations: Pukwana.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Sioux Falls.

&&

LAT...LON 4370 9941 4378 9941 4379 9936 4386 9931
      4391 9936 4394 9936 4394 9893 4416 9892
      4403 9869 4393 9879 4393 9881 4391 9881
      4373 9899 4367 9947
TIME...MOT...LOC 0038Z 280DEG 26KT 4409 9901 4385 9930 4375 9960 

HAIL...0.75IN
WIND...70MPH
 
$$

Dux
310 
WWUS53 KFSD 180059
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
759 PM CDT MON JUL 17 2017

SDC015-073-180109-
/O.EXP.KFSD.SV.W.0154.000000T0000Z-170718T0100Z/
Jerauld SD-Brule SD-
759 PM CDT MON JUL 17 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN JERAULD AND
NORTHERN BRULE COUNTIES WILL EXPIRE AT 800 PM CDT...
    
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore the warning will 
be allowed to expire.  However gusty winds to 40 mph are still 
possible with these thunderstorms.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Sioux Falls.

LAT...LON 4370 9941 4378 9941 4379 9936 4386 9931
      4391 9936 4394 9936 4394 9893 4416 9892
      4403 9869 4393 9879 4393 9881 4391 9881
      4373 9899 4367 9947
TIME...MOT...LOC 0059Z 280DEG 26KT 4407 9882 4383 9911 4373 9941 

$$

Dux

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 5:58 PM CDT, 1 hour 16 minutes earlier.

Area forecast discussion, Jul 17, 5:58 PM CDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
558 PM CDT Mon Jul 17 2017

.SHORT TERM...(This evening through Tuesday)
Issued at 324 PM CDT Mon Jul 17 2017

Unsettled weather returns tonight and continues tomorrow as several
disturbances move across the region. A weak shortwave over central
Nebraska will move northeast this evening, breaking down the ridge
over the area. At the same time, a cold front extending along the
Northern Plains/Central Dakotas will approach the area early this
evening; bringing isolated/spotty thunderstorms along and ahead of
the front. Strong deep layer shear is lacking, but with strong
heating, and afternoon dewpoints in the upper 60s to lower 70s, the
environment could support some marginally strong to severe storms
this evening. The greatest threat will be west of the James Valley
and along/north of Highway 14. If storms do develop, strong gusty
winds will be the main threat given the inverted V at KHON model
soundings, and DCAPE values > 1,200 J/kg. The risk for strong/severe
storms gradually diminishes through midnight.

Attention then turns to the increasing chances for scattered
thunderstorms and potential for locally heavy rain early Tuesday
morning through the rest of the day. Model soundings suggest an
increase in low-level moisture with the GFS/NAM showing increasing
southerly inflow of PW to over 1.5 inches. There are still
uncertainties in terms of timing/placement of this event. The
GFS/Canadian/ECMWF prog most of the precipitation over the CWA, with
highest QPF residing east of I-29 in the afternoon hours. The NAM is
slightly faster, and places most of the PoPs north of I-90. With
the passage of the frontal boundary along with the vort max at
mid-upper levels, and MUCAPE values of 3,000+ J/kg, the dynamics
will be conducive to strong/severe storms in the afternoon and
evening. Abundant cloud cover will hold back high temperatures to
the 80s. The exception will be along the Missouri Valley, where
highs could reach the lower 90s. Overnight lows will remain in the
upper 60s to lower 70s.

.LONG TERM...(Tuesday night through Monday)
Issued at 324 PM CDT Mon Jul 17 2017

Main concern with the long term will be the heat and humidity along
with chances for periodic thunderstorms through the end of the week.
General pattern puts our CWA on the north side of a flat ridge with
several waves rounding the ridge. Timing of waves and position of
thermal boundaries will be paramount toward determining the exact
placement and timing of convection. All told, could get up to 3 MCS
events affecting our CWA through the end of the week.

In the wake of Tuesday night's convection, thermal boundary will be
pushed south into Nebraska. Boundary builds back northward on
Wednesday but wave aloft will likely hold off until at least
Wednesday evening. Resultant lack of afternoon convection will allow
heat and humidity to build, especially in the southern half of the
CWA. Will likely need to eventually issue a heat advisory around
Sioux City and the Missouri River valley on Wednesday.

Model timing and placement differences begin to rear
their head starting with convection Wednesday night. General
agreement that approaching wave will kick off an MCS along SD/ND
border which will then dive southeast and could impact southwest
Minnesota. Given the large amount of instability and deep layer
shear this is a reasonable solution. Main differences are in the
timing of convection. Regardless, progged DCAPE values over 1000
J/kg would support a threat for damaging winds. Overall warm
atmosphere will keep hail threat to a marginally severe level.

A repeat event is possible Thursday night with general agreement
between the GFS and EC for convection across southwest Minnesota.
Fly in the ointment will be the placement of the thermal boundary in
the wake of the aforementioned rounds of convection. However,
dynamic support for this event is greater than Tuesday and Wednesday
nights with a more vigorous wave swinging through. Once again, would
be looking at a severe wind threat along with marginally severe hail.

After Thursday night, model differences and their general poor
handling of boundaries resulting from convection preclude dialing in
on any specific times or areas for convection. General consensus is
that additional precipitation may occur east of the James River
sometime Friday into Saturday, unfortunately of little use to
drought stricken central SD. Aside from precipitation, the ridge to
the south slowly translates eastward by the weekend, resulting in
more seasonable temperatures across the CWA this weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 555 PM CDT Mon Jul 17 2017

Scattered diurnal thunderstorms continue to impact the HON area
for the next 1-3 hours. A few stronger outflow winds could be
possible.

Otherwise, will see broken mid-level cloud deck holding on and
moving northward through the night. Models are a bit uncertain on
developing an MCS over northern SD later tonight and pushing this
system north of the highway 14 corridor into Tuesday morning. Very
uncertain forecast for the daytime hours of Tuesday, but feel that
there may be very isolated daybreak convection due to an
approaching shortwave in Nebraska, then another chances for
convection later in the afternoon.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...05
LONG TERM...Chapman/Ferguson
AVIATION...Dux
Hazardous weather outlook, Jul 17, 3:48 PM CDT, 3 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
348 PM CDT Mon Jul 17 2017

IAZ012-020>022-031-032-NEZ013-014-SDZ065>071-182100-
Sioux-Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dixon-Dakota-
Hutchinson-Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union-
348 PM CDT Mon Jul 17 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, and southeast South
Dakota.

.DAY ONE...This Afternoon and Tonight

Heat index values near 100 degrees will persist into the early
evening hours.

Very isolated thunderstorms could produce wind gusts to 60 mph
during the evening hours

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The combination of heat and humidity will persist through mid-week,
with heat index values in the 90s to near 105  across the area
through Wednesday.

Thunderstorms chances will arrive almost daily this week, bringing
a potential for isolated strong to severe storms, as well as
locally heavy rainfall, to parts of the region through Friday. The
primary risks in thunderstorms will be damaging winds, along with
a large hail threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

SDZ038>040-050-052>054-057>060-063-064-182100-
Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Brule-
Aurora-Davison-Hanson-Charles Mix-Douglas-
348 PM CDT Mon Jul 17 2017

This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, south central South Dakota,
and southeast South Dakota.

.DAY ONE...This Afternoon and Tonight

Heat index values near 100 degrees will persist into the early
evening hours.

Isolated thunderstorms could produce wind gusts to 60 mph during
the evening hours. Scattered thunderstorms may return towards
daybreak Tuesday. Severe weather is not anticipated with this
activity.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The chance for mainly nighttime thunderstorms will bring a
potential for isolated strong to severe storms, as well as locally
heavy rainfall, to parts of the region through Friday. Although
areas near and to the north of Interstate 90 are currently more
favored to see storms, timing and location are uncertain. At this
time, the greatest risks for strong thunderstorms are focused on
late Tuesday, Wednesday afternoon and evening, and again by
Friday.

While afternoon temperatures will ultimately depend on the extent
of overnight thunderstorm activity, heat index values in the 90s
to lower 100s will be possible at times through the upcoming
week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

IAZ001>003-013-014-MNZ071-072-080-081-089-090-097-098-SDZ055-056-
061-062-182100-
Lyon IA-Osceola-Dickinson-O'Brien-Clay IA-Lincoln MN-Lyon MN-
Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Lake-Moody-McCook-
Minnehaha-
348 PM CDT Mon Jul 17 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, east central South Dakota, and southeast
South Dakota.

.DAY ONE...This Afternoon and Tonight

Heat and humidity expand across the area again today, with heat
index values in the 90s to around 100 into the early evening
hours.

There is a chance of thunderstorms moving across the area tonight.
These storms are not expected to be severe but may be capable of
producing stronger wind gusts as they diminish across southwest
Minnesota.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Nearly daily thunderstorm chances through Friday may bring the
risk of locally heavy rainfall and pockets of severe weather.
 At this time, the greatest risks for strong thunderstorms are
focused on Tuesday afternoon, Wednesday afternoon and evening,
and again by Friday. Damaging winds and large hail will be the
primary risks.

While afternoon temperatures will ultimately depend on the extent
of overnight thunderstorm activity, heat index values in the 90s
to lower 100s will be possible at times through the upcoming
week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Local storm report, Jul 17, 6:47 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
647 PM CDT MON JUL 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             7 NNE HURON             44.46N 98.17W
07/17/2017  E1.00 INCH       BEADLE             SD   TRAINED SPOTTER

            FEW HAIL STONES AS BIG AS QUARTERS AND A
            BRIEF PERIOD OF GUSTY WINDS ESTIMATED UP TO
            60 MPH.

&&
Local storm report, Jul 17, 7:06 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
706 PM CDT MON JUL 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             2 SSE WESSINGTON        44.43N 98.68W
07/17/2017  E0.88 INCH       BEADLE             SD   CO-OP OBSERVER

            IN ADDITION TO ABOUT 5 MINUTES OF NICKEL
            SIZED HAIL, THERE WERE WIND GUSTS ABOUT 30
            TO 40 MPH.

&&

TRM
Local storm report, Jul 17, 7:12 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
712 PM CDT MON JUL 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 PM     HAIL             4 E WESSINGTON          44.46N 98.61W
07/17/2017  E1.00 INCH       BEADLE             SD   TRAINED SPOTTER

            HAIL UP TO THE SIZE OF QUARTERS AND WIND
            GUSTS ESTIMATED AT 60 MPH. SOME TREE
            BRANCHES BLOWN DOWN AND CORN WAS TIPPED.

&&

TRM

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 7:16 PM CDTSevere Thunderstorm WarningFSDBeadle44 min
Jul 17, 7:44 PM CDTSevere Thunderstorm WarningFSDBeadle, Kingsbury46 min
Jul 17, 7:55 PM CDTSevere Thunderstorm WarningFSDBeadle, Kingsbury35 min
Jul 17, 8:10 PM CDTSevere Thunderstorm WarningFSDKingsbury, Lake, Miner35 min
Jul 17, 8:21 PM CDTSevere Thunderstorm WarningFSDBeadle24 min
Jul 17, 8:40 PM CDTSevere Thunderstorm WarningFSDBrookings, Kingsbury, Lake, Miner50 min
Jul 17, 9:40 PM CDTSevere Thunderstorm WarningFSDDavison, Hanson, Miner, Sanborn35 min
Jul 17, 9:49 PM CDTSevere Thunderstorm WarningFSDBeadle41 min
Jul 18, 3:07 PM CDTHeat AdvisoryFSDAurora, Beadle, Bon Homme, Brule, Charles Mix, Clay and 14 more29 hr

Nearby

Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.